Hail, Freestone
- When
- July 20, 4:24 AM CST
- Where
- Freestone County, Fairfield
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.720, -96.170
Penny size hail fell in Fairfield.
Thunderstorms developed overnight in a northwest flow pattern aloft. One storm in Freestone County produced hail, wind, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed overnight in a northwest flow pattern aloft. One storm in Freestone County produced hail, wind, and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 20, 3:07 AM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 407 AM CDT MON JUL 20 2009 .DISCUSSION... CONVECTION HAS BEEN MORE ACTIVE OVERNIGHT THAN WE HAVE SEEN DURING THE LAST FEW...WITH SCATTERED STRONG THUNDERSTORMS EAST OF I-35 AND SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN COUNTIES TOO. WE WILL CONTINUE TO SEE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK AS NORTHWESTERLY FLOW ALOFT PREVAILS. A FEW OF THE STORMS EACH DAY WILL BE CAPABLE OF BECOMING SEVERE PRODUCING DAMAGING WINDS AND SOME HAIL AS WELL AS LOCALLY HEAVY RAIN. ANOTHER COLD FRONT IS EXPECTED TO BRIEFLY MOVE SOUTH INTO THE NORTHERN HALF OF NORTH TEXAS WEDNESDAY BEFORE LIFTING BACK TO THE NORTH. DRY WEATHER IS EXPECTED THURSDAY THROUGH SATURDAY. AS A STRONGER SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS...A STRONGER FRONT IS EXPECTED TO MOVE INTO NORTH TEXAS SUNDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY INTO MONDAY. 58 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 93 75 93 74 94 / 30 50 30 20 10 WACO, TX 98 74 95 74 96 / 30 40 30 20 10 PARIS, TX 91 70 89 70 91 / 30 50 60 30 20 DENTON, TX 93 73 93 72 92 / 30 50 30 20 10 MCKINNEY, TX 91 72 90 70 93 / 30 50 40 30 10 DALLAS, TX 93 74 92 76 94 / 30 50 30 20 10 TERRELL, TX 93 73 91 73 93 / 30 50 40 30 20 CORSICANA, TX 93 73 92 73 92 / 30 50 30 20 20 TEMPLE, TX 98 75 95 73 95 / 30 40 30 20 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 75/58
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE FORT WORTH TX 445 AM CDT MON JUL 20 2009 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210945- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 445 AM CDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY AND TONIGHT WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN HALF OF NORTH TEXAS. DAMAGING WINDS...DANGEROUS LIGHTNING...HAIL AND LOCALLY VERY HEAVY RAINFALL ARE THE MAIN THREATS....BOTH TODAY AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE THUNDERSTORMS TUESDAY THROUGH WEDNESDAY...MAINLY EAST OF I-35. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EACH DAY. THUNDERSTORM CHANCES RETURN TO NORTH TEXAS SUNDAY. .SPOTTER INFORMATION STATEMENT... ISOLATED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1206 AM CDT MON JUL 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 5 SE DENTON 33.16N 97.07W
07/19/2009 E1.75 INCH DENTON TX TRAINED SPOTTER
SPOTTER REPORT OF GOLFBALL HAIL 1 MILE ESE OF THE
INTERSECTION OF TEASLEY AND ROBINSON ROADSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 133 AM CDT MON JUL 20 2009 TXZ135-200700- HENDERSON TX- 133 AM CDT MON JUL 20 2009 ...SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL HENDERSON COUNTY AT 133 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR GUN BARREL CITY...MOVING SOUTHEAST AT 30 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE CANEY CITY...ENCHANTED OAKS...EUSTACE...GUN BARREL CITY...MALAKOFF AND TOOL. FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED HAIL...AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THIS STORM. IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED. LAT...LON 3219 9588 3213 9609 3236 9624 3236 9607 TIME...MOT...LOC 0633Z 331DEG 25KT 3230 9611
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
139 AM CDT MON JUL 20 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 4 E PLANO 33.05N 96.68W
07/19/2009 E58 MPH COLLIN TX PUBLIC
0230 PM TSTM WND DMG 4 E PLANO 33.05N 96.68W
07/19/2009 COLLIN TX PUBLIC
NUMEROUS TREE LIMBS AND CAR DEALERSHIP AWNING IN THE
AIR. METAL ROOF TRYING TO LIFT OFF OF BUILDING.
0244 PM HAIL GARLAND 32.91N 96.63W
07/19/2009 E1.75 INCH DALLAS TX PUBLIC
QUARTER TO GOLF BALL SIZE HAIL IN GARLAND.
0249 PM HAIL SACHSE 32.97N 96.58W
07/19/2009 E1.00 INCH DALLAS TX PUBLIC
0250 PM HAIL 6 E PLANO 33.05N 96.64W
07/19/2009 E0.75 INCH COLLIN TX AMATEUR RADIO
INTERSECTION OF 5484 AND MURPHY RD.
0250 PM HAIL 6 E PLANO 33.05N 96.64W
07/19/2009 E0.75 INCH COLLIN TX AMATEUR RADIO
INTERSECTION OF 5484 AND MURPHY RD.
0257 PM HAIL GARLAND 32.91N 96.63W
07/19/2009 E1.00 INCH DALLAS TX TRAINED SPOTTER
0345 PM TSTM WND DMG 3 NW KELLER 32.96N 97.26W
07/19/2009 TARRANT TX NWS EMPLOYEE
A RESIDENTIAL FENCE WAS BLOWN DOWN BY HIGH WINDS
0345 PM HAIL 3 NW KELLER 32.96N 97.26W
07/19/2009 E0.75 INCH TARRANT TX NWS EMPLOYEE
0401 PM TSTM WND GST KELLER 32.93N 97.23W
07/19/2009 E60 MPH TARRANT TX TRAINED SPOTTER
WIND GUSTS UP TO 60 MPH ALONG WITH PEA SIZE HAIL
0515 PM TSTM WND GST 7 W FORT WORTH 32.75N 97.46W
07/19/2009 E61 MPH TARRANT TX AWOS
MEASURED AT FT WORTH NAVAL AIRSTATION
0602 PM HAIL BERRYVILLE 32.09N 95.47W
07/19/2009 E0.75 INCH HENDERSON TX BROADCAST MEDIA
PENNY SIZE HAIL IN BERRYVILLE
0604 PM HAIL BERRYVILLE 32.09N 95.47W
07/19/2009 E1.00 INCH HENDERSON TX BROADCAST MEDIA
HAIL SIZE HAS INCREASED TO QUARTERS
0606 PM HAIL FRANKSTON 32.06N 95.50W
07/19/2009 E1.75 INCH ANDERSON TX EMERGENCY MNGR
GOLFBALL SIZE HAIL IN FRANKSTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
343 AM CDT MON JUL 20 2009
TXZ147-148-200915-
ANDERSON TX-FREESTONE TX-
343 AM CDT MON JUL 20 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
FREESTONE COUNTY
WESTERN ANDERSON COUNTY
AT 341 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM FROM 11 MILES NORTH OF FAIRFIELD TO 12 MILES
NORTHWEST OF PALESTINE...MOVING SOUTHEAST AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE FAIRFIELD...FAIRFIELD LAKE
STATE PARK...RED LAKE...TENNESSEE COLONY AND PALESTINE.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3171 9563 3151 9608 3186 9639 3200 9605
3202 9588
TIME...MOT...LOC 0841Z 329DEG 14KT 3184 9604The Dallas/Ft Worth radar (KFWS), 143 km away, was scanning. The volume nearest the first event began at 10:23 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Penny size hail fell in Fairfield.
A few large trees were split in the city of Fairfield by high winds. One tree on Cotton Street was partially leaning against a house. In addition, the underpinnings of a manufactured home on Old Palestine Road were damaged.
Heavy rainfall resulted in high water on County Road 506. The road was left impassable until 9 am.
Residual flooding from heavy rain early in the morning left County Road 506 impassable until 9 am.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186520, 186745, 186919, 186920.